Dilaudid is the brand name for an opioidpain reliever called hydromorphone. It’s similar to morphine and comes from a derivation of the common opioid. Dilaudid is a widely known opioid medication in the U.S. that’s been used since the 1920s. It works in the brain by binding to opioid receptors and activating them, causing pain relief and sedation.
As with most other opioids, in high doses, Dilaudid can cause a euphoric high that can lead to abuse. Long-term use of Dilaudid or high doses can cause chemical dependency and withdrawal symptoms. Learn more about Dilaudid withdrawal and how it can be treated.
What are Dilaudid Withdrawal Symptoms?
Dilaudid withdrawal, like other opioids, is often compared to a particularly bad case of the flu. It’s usually life-threatening, but people with medical conditions that might be complicated by regular flu symptoms may need medical help during opioid withdrawal. Along with flu-like symptoms, you may also experience intense drug withdrawals that can be difficult to resist on your own. Other symptoms may include:
- Body aches
- Teary eyes
- Changes in blood pressure
- Changes in heart rate
Stages of the Dilaudid Withdrawal Timeline
The Dilaudid withdrawal timeline will depend on the severity of your dependence. If you used it for a long time and took high doses regularly, you may experience withdrawal symptoms early. Quitting cold turkey also makes more intense symptoms appear quicker. However, you’ll probably experience something similar to the following timeline:
Symptoms usually start within 12 and 24 hours. The higher your usual dose, the sooner you will experience uncomfortable symptoms. Early symptoms may feel like you’re coming down with a cold or flu. Yawing, teary eyes, and body aches are common.
Over the first two days, your symptoms will become more unpleasant. You may start to feel ill, and your body temperature may rise. A runny nose and difficulty sleeping are also common.
Your symptoms will likely peak within five days. Peak symptoms are the most unpleasant and may include vomiting, sweating, and diarrhea. However, these symptoms usually mark the turning point of withdrawal, and your condition should improve after that.
Acute withdrawal symptoms may go away by the end of the first week, but issues like depression, anxiety, and powerful drug cravings may continue. In some cases, these lingering symptoms can lead to relapse unless they are addressed in treatment.
Should I Detox?
NCBI is an important level of care for many people who are first entering addiction treatment. It’s designed for people who are likely to go through dangerous symptoms of withdrawal. As an opioid, Dilaudid isn’t likely to cause life-threatening withdrawal symptoms, but it can be extremely unpleasant and hard to get through on your own. In some cases, opioid withdrawal can complicate existing medical conditions and may require medical detox.
Opioids cause flu-like symptoms like sweating, vomiting, and diarrhea, which may lead to dehydration. Dehydration can be potentially dangerous if you don’t have free access to water or if you can’t keep liquids down. While detox may not be necessary in all cases of Dilaudid withdrawal, it’s best to go through a medical assessment before going through withdrawal on your own.